Texas, 2007

Hail in Texas, May 31, 2007

May 31, 2007 · NWS MAF · 1 event in 1 county or zone

A shortwave trough embedded within a subtropical moisture plume interacted with moderate levels of CAPE and deep layer shear to produce supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough embedded within a subtropical moisture plume interacted with moderate levels of CAPE and deep layer shear to produce supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 1:55 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 31, 1:55 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT THU MAY 31 2007

.DISCUSSION...
REMNANTS OF YESTERDAY/S COLD FRONT STILL LINGERING OVER THE AREA...
BUT HAS BECOME FAIRLY DIFFUSE THIS AFTERNOON.  THINK THE HIGHER
DEWPOINTS THAT EXTEND ACROSS THE PERMIAN BASIN AND INTO SOUTHEAST
NEW MEXICO BEST GUESSTIMATE ON POSITION AT 19Z/31.  ALOFT...A
FLATTENED UPPER RIDGE EXTENDED OVER THE CWA WHICH HAS BEEN KEEPING
CONVECTION AT BAY SO FAR.

ONE SHORTWAVE TROUGH OVER ARIZONA...IF NOT ONE PRECEDING IT OVER
NORTHERN MEXICO...ARE PROGGED TO MOVE INTO THE AREA THIS EVENING
AROUND THE NORTHERN PERIPHERY OF SAID RIDGE.  THESE SHORTWAVE
TROUGHS WILL LIKELY TEMPER OR ELIMINATE THE CAP OVER THE ABOVE AREAS
AS THEY APPROACH...SO THINK WE/LL SEE CONVECTION DEVELOP FROM NORTH
OF THE DAVIS MOUNTAINS OR THE UPPER TRANS PECOS INTO SOUTHEAST NEW
MEXICO LATE THIS AFTERNOON AND EARLY THIS EVENING.  SINCE SHEAR WILL
INCREASE TO 30 TO 40 KT...CAPES WILL BE IN THE VICINITY OF 2500
J/KG...MID LEVEL LAPSE RATES WILL BE AROUND 8 C/KM...AND THE FLOW
ALOFT BECOMES MORE DIFFLUENT AS THE UPPER RIDGE FLATTENS MORE THINK
SOME OF THESE STORMS COULD BE SEVERE.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN AND POSSIBLE
FLASH FLOODING OVER THE NORTHERN CWA THIS EVENING...IF NOT
OVERNIGHT.  HAVE MENTIONED SEVERE STORMS IN THE ZONES AND WILL
INCLUDE IN THE HWO.  THUNDERSTORMS COULD CONGLOMERATE INTO AN
MCS...POSSIBLY TRAVELING ACROSS THE NORTHERN CWA ON THE NOSE OF A 50
KT H85 JET.  THE LOCATION OF ANY MCS WILL DEPEND ON WHERE THE
AFOREMENTIONED REMNANT COLD FRONTAL BOUNDARY ALIGNS OVERNIGHT.  WILL
CARRY LOW ORDER CHANCE POPS DUE TO THE UNCERTAINTY...WITH THE
HIGHEST OVER THE NORTHERN CWA.

A TIGHTENING SURFACE PRESSURE GRADIENT WILL KEEP WINDS UP MOST
LOCATIONS OVERNIGHT...AND ALONG WITH THE EXPECTED CLOUD COVER...KEEP
MINIMUM TEMPERATURES AROUND FIVE DEGREES ABOVE NORMAL VALUES.
WILL BEGIN THE LONG TERM WITH A RIDGE BUILDING OVER BAJA AND AN
UPPER LEVEL LOW OVER SOUTH DAKOTA/NEBRASKA.  THIS WILL LEAVE THE
MIDLAND AREA IN THE NORTHWEST FLOW FAVORABLE FOR SHORTWAVES TO
TRANSLATE THROUGH THE AREA WITH SOME FREQUENCY.  THIS NORTHWEST FLOW
REGIME WILL CONTINUE THROUGH THE WEEKEND WITH THE RIDGE STARTING TO
FLATTEN OUT ON TUESDAY.

WITH SHORTWAVES CONSISTENTLY COMING THROUGH THE AREA...THERE WILL BE
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST OF THE COMING DAYS
IN AT LEAST ONE PART OF THE WARNING AREA.  IN THE SHORT TERM THERE IS
STILL QUITE A BIT OF DISAGREEMENT BETWEEN THE NAM AND THE GFS ON
LOCATIONS OF PRECIPITATION.  THE NAM HAS VERIFIED BETTER WITH PRECIP
LOCATIONS OVER THE PAST FEW DAYS SO WILL GO WITH MORE OF A NAM
SOLUTION FOR LOCATIONS AND AMOUNTS OF QPF.  FRIDAY AND SATURDAY...
CONDITIONS ARE SUCH THAT ANY STORMS THAT DO DEVELOP HAVE THE
POTENTIAL TO BECOME SEVERE...WITH GOOD CAPE...NEGATIVE LI/S...AND
CLOSE TO 50KTS BULK SHEAR THANKS TO A STRONG LLJ THAT WILL KICK UP
OVERNIGHT FRIDAY.

BEYOND SATURDAY...AM LIMITED TO THE SOMEWHAT MORE ERRATIC GFS DATA.
A WEAK COLD FRONT WILL MOVE THROUGH SOMETIME BETWEEN SUNDAY EVENING
AND MONDAY EVENING.  IT IS DIFFICULT TO DETERMINE THE EXACT TIMING
OF IT AT THIS POINT.  HOWEVER...THROUGH THE REST OF THE WEEKEND AND
INTO THE BEGINNING OF THE WORK WEEK THERE WILL BE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS.  CAN ASSUME THAT SOME OF THIS WILL BE ON
THE FRONT AS IT MOVES INTO THE AREA.  BY TUESDAY AND WEDNESDAY WHEN
THE RIDGE BEGINS TO FLATTEN OUT...CHANCES OF PRECIPITATION WILL
DIMINISH SOMEWHAT.

THE REMAINDER OF THE FORECAST WILL LIKELY REMAIN UNCHANGED WITH
PERHAPS SOME MINOR ADJUSTMENTS TO TEMPERATURES.  GUIDANCE IS STILL
OVERREACHING ON THE TEMPERATURES SOMEWHAT SO WILL GO A DEGREE OR TWO
BELOW AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  87  70  85  /  30  20  20   0
CARLSBAD NM                66  93  62  92  /  20  10  10   0
DRYDEN TX                  69  94  68  89  /  10  10  10   0
FORT STOCKTON TX           70  93  66  93  /  20  10  10   0
GUADALUPE PASS TX          62  91  64  89  /  10  10  10   0
HOBBS NM                   65  90  62  87  /  40  20  10   0
MARFA TX                   56  90  53  88  /  10  10  10   0
MIDLAND INTL AIRPORT TX    70  89  64  87  /  30  20  10   0
ODESSA TX                  71  90  64  88  /  30  20  10   0
WINK TX                    71  98  67  97  /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/74
Hazardous weather outlook, May 31, 1:18 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT THU MAY 31 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
218 PM CDT THU MAY 31 2007 /118 PM MDT THU MAY 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEASTERN NEW MEXICO AND THE HIGHER TERRAIN OF SOUTHWEST TEXAS
THIS AFTERNOON...BEFORE INCREASING IN COVERAGE AND SPREADING
EASTWARD ACROSS THE UPPER TRANS PECOS REGION...THE PERMIAN
BASIN...AND THE WESTERN LOW ROLLING PLAINS THIS EVENING AND
TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS...ALTHOUGH
AN ISOLATED TORNADO IS POSSIBLE. FREQUENT LIGHTNING AND VERY HEAVY
RAINS WILL ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THIS WEEKEND. A FEW
OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY SEVERE WEATHER HAZARDS. FREQUENT LIGHTNING AND
HEAVY RAINS ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON THROUGH
TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 31, 4:53 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT THU MAY 31 2007

TXZ075-312345-
PECOS-
553 PM CDT THU MAY 31 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN PECOS COUNTY.

AT 550 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 7 MILES
SOUTH OF COYANOSA...OR ABOUT 21 MILES NORTHWEST OF FORT STOCKTON.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...VERY HEAVY RAIN...STRONG WIND GUSTS TO 45
MPH...AND SMALL HAIL.

RESIDENTS OF THE COMMUNITY OF COYANOSA SHOULD SEEK SAFE SHELTER
INDOORS AS THIS STORM APPROACHES. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING.

PEOPLE IN NORTHERN PECOS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 125 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pecos

When
May 31, 5:09 PM CST
Where
Pecos County, 8 mi S of Coyanosa
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.054, -103.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32198.